Alert archive / Oregon / Hazardous Seas Warnings in 2012

Hazardous Seas Warning 19, NWS Medford, OR

March 18, 2012

NWS Medford, OR issued this hazardous seas warning at Mar 18, 2012, 3:21 PM PDT. It took effect at Mar 19, 2012, 2:00 PM PDT. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2012, 3:21 PM PDT (22:21 UTC)
In effect from
Mar 19, 2012, 2:00 PM PDT
Expired
Mar 21, 2012, 2:00 PM PDT
In force
48 hr
Issued by
NWS Medford, OR

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Mar 18, 2:32 PM PDT, 49 minutes earlier.

Area forecast discussion, Mar 18, 2:32 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PDT SUN MAR 18 2012

.SHORT TERM...WIDESPREAD LIGHT SHOWERS ARE CONTINUING THIS
AFTERNOON AS A SHORTWAVE TROUGH MOVES  EAST OVER THE AREA
THIS AFTERNOON AND THIS EVENING. VERY COLD AIR ALOFT AROUND -33
TO -35 DEGREE C MAY CREATE WEAK INSTABILITY OVER PORTIONS OF THE
AREA AND BRING A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS. SO FAR
THE ONLY LIGHTNING THAT HAS BEEN DETECTED HAS BEEN WELL TO THE
SOUTH...SOUTH OF REDDING. ALSO IN HEAVIER SHOWERS EXPECT SOME
GRAUPEL OR SMALL HAIL THIS AFTERNOON. THE CURRENT RADAR IMAGERY
SHOWS SOME HIGHER RETURNS IN SHOWERS OVER JACKSON...JOSEPHINE AND
SISKIYOU COUNTY...WHICH MAY SUPPORT SMALL HAIL. SNOW LEVELS ARE
CURRENTLY AROUND 1000 TO 2000 FEET THIS AFTERNOON AND WILL LOWER
TO 1000 FEET THIS EVENING.

EXPECT SHOWERS TO BEGIN DECREASING DURING THE EVENING AS THE
SHORTWAVE MOVES EAST. THEN A WEAK BOUNDARY MOVES INTO THE COAST
LATE TONIGHT INTO MONDAY MORNING WHILE A RIDGE BUILDS OFFSHORE.
THIS WEAK DISTURBANCE IS ONLY EXPECTED TO BRING LIGHT
PRECIPITATION MAINLY TO THE COAST. AREAS ALONG THE COAST MAY SEE
LIGHT RAIN AND SNOW MONDAY MORNING...WITH BEST CHANCES ALONG THE
COOS AND DOUGLAS COASTS. MONDAY MORNING...ALSO EXPECT VERY COLD
TEMPERATURES WITH LOW TO MID 30S NEAR THE COAST AND MID 20S TO LOW
30S INLAND ON THE WEST SIDE TEMPERATURES AND TEENS EAST OF THE
CASCADES. HAVE ISSUED FREEZE WARNINGS FOR AREAS IN OREGON WEST OF
THE CASCADES. ALONG THE COAST...EXPECT TEMPERATURES TO REMAIN JUST
ABOVE FREEZING FOR MOST AREAS TONIGHT INTO MONDAY MORNING.

ON MONDAY...A LOW TO THE NORTHWEST WILL BRING A WARM FRONT TOWARDS
THE COAST...THEN INLAND MONDAY NIGHT. SNOW LEVELS ARE EXPECTED TO
INCREASE TO 2500 TO 4000 FEET AHEAD OF THIS FRONT THEN TO 3500 TO
5500 FEET ON TUESDAY. AREAS OF MODERATE PRECIPITATION ARE EXPECTED
MONDAY NIGHT INTO TUESDAY WITH THIS SYSTEM ESPECIALLY FROM THE
CASCADES WEST. OF NOTE IS THAT MODELS ARE SHOWING CONSIDERABLE
VARIABILITY ON THE PRECIPITATION WITH NAM FORECASTING HIGHER QPF
THAN THE GFS OR ECMWF. HAVE LEANED TOWARDS A WETTER SOLUTION BUT
DID NOT GO QUITE AS HIGH WITH PRECIPITATION AS THE NAM. THIS
FRONT WILL ALSO BRING SOME GUSTY WINDS TO THE COASTAL WATERS AND
COAST. CURRENTLY EXPECTING GUSTS OF AROUND 45 TO 50 MPH ALONG THE
COAST. HOWEVER...MODEL VARIABILITY WITH WINDS IS A CONCERN AND THE
NAM IS ALSO SHOWING STRONG WINDS POSSIBLE. INLAND AREAS WILL ALSO
SEE GUSTY SOUTH TO SOUTHWEST WINDS. OVER THE SUMMER LAKE
AREA AND INTO THE SHASTA VALLEY EXPECT SOUTH TO SOUTHWEST WINDS
TO INCREASE MONDAY NIGHT INTO TUESDAY WITH GUSTS TO AROUND 40 MPH.

.LONG TERM...(WED-SUN)...A STRONG TROUGH WILL APPROACH THE COAST
DURING THE DAY WEDNESDAY PUTTING THE PACNW IN MOIST SOUTHWEST FLOW
ALOFT. THERE WILL ALSO BE A SURFACE LOW MOVING UP ALONG THE COAST ON
WEDNESDAY, AND WHILE, IN THE GRAND SCHEME OF THINGS, THE MODELS ARE
ALL IN PRETTY GOOD AGREEMENT, THE MINOR DIFFERENCES THEY DO SHOW
WILL LOOM LARGE IN SENSIBLE WEATHER, ESPECIALLY WIND. THE SURFACE
LOW IS FORECAST TO COME ASHORE SOMEWHERE BETWEEN CAPE BLANCO AND
TILLAMOOK AND SOME TIME BETWEEN WEDNESDAY MORNING AND EVENING. ALL
IN ALL THIS PORTENDS A WET WEDNESDAY ON THE WEST SIDE, WITH VERY
HEAVY RAIN AT THE COAST. BUT CONFIDENCE IN THE WIND FORECAST IS LOW,
ESPECIALLY OVER THE WATERS. SNOW LEVELS AND PRECIP ARE ALSO OF QUITE
LOW CONFIDENCE SINCE THIS LOW (AND PROBABLY OTHER MINOR WAVES) WILL
BE RIDING ALONG THE COLD FRONT AND ANY VACILLATION LONGITUDINALLY
WILL HAVE BIG CONSEQUENCES. FOR NOW WILL KEEP THE FRONT NEAR THE
COAST WITH FAIRLY HIGH SNOW LEVELS INLAND (ABOVE MOST PASS LEVELS).
THAT SAID, PLACES LIKE CRATER, MOUNT SHASTA (THE MOUNTAIN, NOT THE
CITY), AND OTHER HIGHER MOUNTAINS COULD REALLY PILE UP SOME SNOW ON
WEDNESDAY.

BY ALL ACCOUNTS, THE FRONT PUSHES INLAND WEDNESDAY NIGHT AND
THURSDAY WITH MORE HEAVY RAIN AND HEAVY MOUNTAIN SNOW. AT THE SAME
TIME, A LARGE TROUGH IS CARVED OUT OFF SHORE WHICH REMAINS THERE AND
KEEPS PRECIP CHANCES HIGH THROUGH THE REST OF THE WEEK. IT STILL
LOOKS AS IF THE LOW WILL DROP FAR ENOUGH SOUTH TO ALLOW US TO DRY
OUT OVER THE WEEKEND, HOWEVER FORECASTING THE MOVEMENT OF CUTOFF
LOWS IS TENUOUS AT ANY TIME, BUT ESPECIALLY A WEEK OUT. -WRIGHT

&&

.AVIATION...AN UPPER TROUGH IS CROSSING OVER OUR AREA THIS AFTERNOON
AND PRODUCING SCATTERED RAIN AND SNOW SHOWERS. ANY OF THESE SHOWERS
WILL BE CAPABLE OF PRODUCING MVFR VIS AND EVEN BRIEF IFR CIG/VIS IN
SHSN, ESPECIALLY OVER HIGHER TERMINALS (LIKE KLMT AND KMHS). SHOWERS
WILL BE MORE NUMEROUS WITH IFR CIGS/VIS OVER THE MOUNTAINS AND
WIDESPREAD MOUNTAIN OBSCURATION. OUTSIDE OF SHOWERS, EXPECT
GENERALLY MVFR CIGS AND VFR VIS THROUGH THIS EVENING AND THEN
BECOMING VFR AS THE TROUGH MOVES EAST EARLY TONIGHT AND CEILINGS
LIFT. -RA WILL REDEVELOP AT THE COAST TOMORROW MORNING AS A WARM
FRONT APPROACHES. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ021.
     FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ021.
     FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ023.
     FROST ADVISORY FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ022.
     FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ022.
     FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ026.
     FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ024.

CA...NONE.

PZ...GALE WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 5 AM TO 2 PM PDT MONDAY FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY
     NIGHT FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PDT MONDAY
     FOR PZZ350-356-370-376.

CC
Hazardous weather outlook, Mar 18, 11:17 AM PDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1117 AM PDT SUN MAR 18 2012

ORZ021>026-181930-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
1117 AM PDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:32 AM PDTGale WatchMFR12 hr
Mar 18, 3:32 AM PDTHazardous Seas WatchMFR12 hr
Mar 18, 3:32 AM PDTSmall Craft Advisory for WindsMFR37 hr
Mar 18, 3:39 AM PDTFrost AdvisoryMFRCoos, Curry, Douglas28 hr
Mar 18, 3:39 AM PDTFreeze WatchMFRCoos, Curry, Douglas, Jackson, Josephine10 hr
Mar 18, 2:08 PM PDTFreeze WarningMFRCoos, Curry, Douglas, Jackson, Josephine18 hr
Mar 18, 3:21 PM PDTGale WarningMFR38 hr

Nearby

Hazardous Seas Warnings in Oregon, 2012Every hazardous seas warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.